Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2013, 1:57 PM MST for Cochise County, Arizona. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2013, 1:57 PM MST (20:57 UTC)
- Expired
- Aug 2, 2013, 2:45 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:06 PM MST | TSTM WND GST 58 | 2 N Hereford, AZ | |
| Aug 2, 2:09 PM MST | HAIL 0.88 | 1 N Hereford, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS55 KTWC 022057 SVRTWC AZC003-022145- /O.NEW.KTWC.SV.W.0061.130802T2057Z-130802T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 157 PM MST FRI AUG 2 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 245 PM MST * AT 149 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALOMINAS...OR 14 MILES WEST OF BISBEE...AND MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NACO AND JUNCTION OF HIGHWAYS 80 AND 90 PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3148 11023 3157 11008 3134 10983 3133 11022 TIME...MOT...LOC 2057Z 241DEG 5KT 3139 11011 $$ GL
2 follow-up statements
631 WWUS55 KTWC 022119 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 219 PM MST FRI AUG 2 2013 AZC003-022145- /O.CON.KTWC.SV.W.0061.000000T0000Z-130802T2145Z/ COCHISE AZ- 219 PM MST FRI AUG 2 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 217 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND EXCESSIVE RAINFALL WITH FLASH FLOODING. THIS STORM WAS LOCATED NEAR PALOMINAS...OR 10 MILES WEST OF BISBEE...MOVING NORTHEAST AT 5 MPH. LAT...LON 3148 11023 3157 11008 3134 10983 3133 11022 TIME...MOT...LOC 2119Z 241DEG 5KT 3142 11006 $$ GL
324 WWUS55 KTWC 022141 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST FRI AUG 2 2013 AZC003-022151- /O.EXP.KTWC.SV.W.0061.000000T0000Z-130802T2145Z/ COCHISE AZ- 241 PM MST FRI AUG 2 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 245 PM MST... THE STRONGEST PART OF THIS STORM IS NOW IN NORTHERN MEXICO ON THE SOUTH SIDE OF THE INTERNATIONAL BORDER TO THE SOUTH OF BISBEE. THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3148 11023 3157 11008 3134 10983 3133 11022 TIME...MOT...LOC 2141Z 241DEG 5KT 3143 11003 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:40 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 8:40 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 840 AM MST FRI AUG 2 2013 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8 THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON. PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY AREAS SOUTHWEST AND WEST OF TUCSON. && .PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD. OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR NORMAL READINGS. && .AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA. OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY DRIVEN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/RASMUSSEN
In the hours before
Special weather statement, Aug 2, 11:08 AM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1108 AM MST FRI AUG 2 2013 AZZ507-513-021845- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1108 AM MST FRI AUG 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1145 AM MST... AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054 TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044
Special weather statement, Aug 2, 12:51 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1251 PM MST FRI AUG 2 2013 AZZ507-513-022030- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1251 PM MST FRI AUG 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 130 PM MST... AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOMBSTONE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3190 11002 3175 10988 3162 11006 3174 11018 TIME...MOT...LOC 1950Z 219DEG 5KT 3173 11006 MEYER
Local storm report, Aug 2, 1:57 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST FRI AUG 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 8 SE MARANA 32.34N 111.07W
08/02/2013 PIMA AZ FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS POWER POLE DOWN ON INA BETWEEN
1-10 AND SILVERBELL
&&
EVENT NUMBER TWC1300090
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:08 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 2, 11:25 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 2, 11:47 AM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 2, 11:54 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 2, 12:09 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 12:18 PM MST | Flash Flood Warning | TWC | Santa Cruz | 117 min |
| Aug 2, 12:51 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 2, 1:28 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 2, 1:38 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 2, 1:42 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 2, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 2, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 2, 2:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Aug 2, 3:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Aug 2, 3:47 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Aug 2, 3:58 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.